Hail, Washington
- When
- May 19, 1:47 PM EST
- Where
- Washington County, 0.53 mi W of Clear Spg
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.650, -77.940
Quarter-sized hail (1.0 inch in diameter) was reported.
A warm front crossed the region during the morning hours of May 19th, placing the entire region in the warm sector with ample instability developing by the afternoon hours. An upper level trough was crossing the Great Lakes during this time, bringing lower heights and increasing wind shear values.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
A warm front crossed the region during the morning hours of May 19th, placing the entire region in the warm sector with ample instability developing by the afternoon hours. An upper level trough was crossing the Great Lakes during this time, bringing lower heights and increasing wind shear values. This helped to generate showers and thunderstorms, some of which became severe.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at May 19, 9:31 AM EST, 4 hours 16 minutes earlier.
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
1031 AM EDT Sun May 19 2019
.SYNOPSIS...
A warm front will push northeast of the area. A cold front will
approach from the Ohio Valley Sunday night and cross the region
Monday. High pressure will return for the middle of next week.
&&
.NEAR TERM /THROUGH TONIGHT/...
Satellite imagery reveals the low cloud deck around 1000 to 1500
feet along and east of the Blue Ridge Mountains to about Dulles
International Airport, Manassas and Nokesville in Virginia.
Elsewhere, ample sunshine is present and should continue through
the remainder of the day. There are some mid-level clouds in
western Maryland and parts of the eastern West Virginia
Panhandle, but they are harmless in terms of rainfall.
Temperatures are quickly in the middle 70s and should continue
to climb well into the 80s to near 90 in many locations. As we
get into the midday time around Noon or shortly thereafter, we
should encounter a couple of heavy showers and a few embedded
thunderstorms. These thunderstorms could become strong to severe
with damaging winds and some hail. The first development, based
on the convective models, should be around 1pm or thereafter
over the Potomac Highlands and east to near I-81 and the
Shenandoah Valley. As we close in on the 4pm to 6pm timeframe,
a few of these storms coule propagate eastward toward the metro
areas with additional thunderstorms igniting with the daytime
heating or from the cold pool produced by a few collapsing
thunderstorms. Nonetheless, the Storms Prediction Center has
most of our CWA in the Slight Risk of Severe Thunderstorms
through this evening.
Thunderstorms will be weakening somewhat overnight as they
would have outrun the better forcing mechanisms after dark.
However, chance PoPs likely will linger until early morning.
&&
.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
As low pressure continues to track down the St Lawrence Seaway
Monday, the attendant cold front will be crossing the Northeast
and Mid Atlantic. While instability will be less than Sunday,
decent CAPE and shear profiles will coincide with frontal
convergence. Hence, the frontal zone should be marked by
scattered showers/thunderstorms. Again, gusty winds will be a
threat--this time sub-severe--as model soundings have indicated
for a couple of days now a potential to mix 30-40 kt. Any
activity should push south/east of the area before sunset as a
cooler and drier airmass advects in. Monday night's temperatures
should be back in the 50s.
High pressure will build across the area from central Canada
Tuesday. Believe gusty northwest winds (15-20 kt) will continue
in the morning on the back side of the departing low. The cold
advection will be responsible for highs around 70.
&&
.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
A upper level high will build over our region through Saturday. High
pressure at the surface will be in place over the mid-Atlantic and
the southeast US. This set up will lead to a warming trend
throughout next week. As the upper level high remains over our
region, upper level shortwaves will move through the system and
affect our area periodically. There is still a lot of uncertainty on
when and where these disturbances will move through the mid-
Atlantic. The location of the disturbances will all depend on the
overall location of where the upper level high/ridge settles along
the east coast. The main result of this setup will be the potential
for scattered showers and thunderstorms to form and move through our
region each day.
&&
.AVIATION /15Z SUNDAY THROUGH THURSDAY/...
Patchy dense fog has been gradually burning off in parts of the
Virginia Piedmont with some low clouds hugging the leeside of
the Blue Ridge.
As we venture into the midday and afternoon, showers and
thunderstorms could pose a brief MVFR or IFR threat to MRB, IAD,
and CHO, with DCA possible later.
After an overnight downtick, when patchy fog may develop again,
there should be an uptick in activity Monday (by midday) as the
cold front crosses the terminals. Fropa will clear all
terminals before 00Z Tuesday, likely by several hours.
The airmass will be substantially drier Monday night and
Tuesday. Higher confidence VFR will prevail.
VFR conditions are expected for all terminals next week as high
pressure builds into our region. Flight restrictions could be
possible within showers and thunderstorms.
&&
.MARINE...
Expect thunderstorms to develop with daytime heating, carrying
a gusty wind threat late this afternoon into this evening. The
gradient wind sufficient to support a low-end Small Craft
Advisory (which has been issued), but any stronger thunderstorm
likely will require a Marine Warning.
A cold front will cross the waters Monday. Once again, scattered
showers and thunderstorms anticipated to be coincident with the
front. Model soundings suggest deep mixing possible. While some
of this likely tied to showers/thunderstorms, believe there is
enough of a gradient component to issue a Small Craft Advisory
for Monday late morning through afternoon as well.
Winds likely to subside after dark due to the nocturnal
inversion, but the pressure gradient with the related low will
support a new round of mixing on Tuesday. More Small Craft
conditions possible. Quiet weather expected Wednesday-Thursday.
&&
.TIDES/COASTAL FLOODING...
Positive water level departures have been pesky, lingering
around a foot above astronomical predictions. In light of these
predictions, have issued Advisories for Annapolis and Southwest
DC for minor flooding near high tide.
The wind regime will do nothing to change things through Sunday
night. If anything, water levels could rise slightly, making for
a more widespread minor flood with high tide early Monday
morning. A cold frontal passage Monday night hopefully will ease
this condition by Tuesday.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Coastal Flood Advisory until 11 AM EDT this morning for DCZ001.
MD...Coastal Flood Advisory until noon EDT today for MDZ508.
VA...None.
WV...None.
MARINE...Small Craft Advisory from 3 PM this afternoon to 8 PM EDT this
evening for ANZ530>543.
Small Craft Advisory from 11 AM to 6 PM EDT Monday for
ANZ530>543.
&&
SYNOPSIS...HTS
NEAR TERM...HTS/KLW
SHORT TERM...HTS
LONG TERM...JMG
AVIATION...KLW/JMG
MARINE...KLW/JMG
TIDES/COASTAL FLOODING...ADS/KLWHazardous Weather Outlook National Weather Service Baltimore MD/Washington DC 240 PM EDT Sun May 19 2019 ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-201845- Chesapeake Bay north of Pooles Island MD- Chesapeake Bay from Pooles Island to Sandy Point MD- Chesapeake Bay from Sandy Point to North Beach MD- Chesapeake Bay from North Beach to Drum Point MD- Chesapeake Bay from Drum Point MD to Smith Point VA- Tidal Potomac from Key Bridge to Indian Head MD- Tidal Potomac from Indian Head to Cobb Island MD- Tidal Potomac from Cobb Island MD to Smith Point VA- Patapsco River including Baltimore Harbor- Chester River to Queenstown MD-Eastern Bay- Choptank River to Cambridge MD and the Little Choptank River- Patuxent River to Broomes Island MD- Tangier Sound and the inland waters surrounding Bloodsworth Island-District of Columbia-Southern Baltimore-Prince Georges- Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford- Prince William/Manassas/Manassas Park-Fairfax- Arlington/Falls Church/Alexandria-Stafford-Spotsylvania- King George- 240 PM EDT Sun May 19 2019 This Hazardous Weather Outlook is for the Maryland portion of the Chesapeake Bay, Tidal Potomac River, and adjacent counties in central Maryland and northern Virginia as well as the District of Columbia. .DAY ONE...This Afternoon and Tonight Isolated severe thunderstorms with damaging winds and large hail are possible late this afternoon into this evening. .DAYS TWO THROUGH SEVEN...Monday through Saturday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotters are asked to report any severe weather through this evening to the National Weather Service per standard operating procedures. MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053- 055-501>506-201845- Washington-Frederick MD-Carroll-Northern Baltimore- Extreme Western Allegany-Central and Eastern Allegany- Northwest Montgomery-Central and Southeast Montgomery- Northwest Howard-Central and Southeast Howard-Northwest Harford- Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke- Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper- Northern Fauquier-Southern Fauquier-Western Highland- Eastern Highland-Western Loudoun-Eastern Loudoun- Northern Virginia Blue Ridge-Central Virginia Blue Ridge- Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant- Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton- Eastern Pendleton- 240 PM EDT Sun May 19 2019 This Hazardous Weather Outlook is for eastern West Virginia, northern and central Virginia, and central and western Maryland with the exception of Garrett County. .DAY ONE...This Afternoon and Tonight A Severe Thunderstorm Watch is in effect until 9 PM for portions of north central and western Maryland, eastern West Virginia, and far northwestern Virginia. Elsewhere, isolated severe thunderstorms with damaging winds and large hail are possible this afternoon and evening. .DAYS TWO THROUGH SEVEN...Monday through Saturday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is requested through this evening. Please report severe weather to the National Weather Service per standard operating procedures.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1150 AM EDT SUN MAY 19 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0635 PM TSTM WND DMG 3 E BRISTERSBURG 38.58N 77.57W
05/18/2019 FAUQUIER VA TRAINED SPOTTER
APPLE TREE UPROOTED
&&
EVENT NUMBER LWX1904384
ADSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
209 PM EDT SUN MAY 19 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0527 PM TSTM WND DMG 1 NNE CLEAR SPRING 39.67N 77.92W
05/18/2019 WASHINGTON MD PUBLIC
A 50 YEAR OLD TREE AND SEVERAL UTILITY POLES WERE
SNAPPED AT A FARM ON BROADFORDING RD.
&&
EVENT NUMBER LWX1904385
ADSThe Sterling radar (KLWX), 84 km away, was scanning. The volume nearest the first event began at 18:47 UTC.
6 hail, 4 thunderstorm wind. Local standard time, as filed.
Quarter-sized hail (1.0 inch in diameter) was reported.
A tree was blown down along Mercersburg Road.
Ping pong ball-sized hail (1.5 inch in diameter) was reported.
Penny-sized hail (0.75 inch in diameter) was reported.
Hen egg-sized hail (2.0 inches in diameter) was reported.
Golf ball-sized hail (1.75 inch in diameter) was reported.
A tree was blown down along Broadfording Road.
Half dollar-sized hail (1.25 inch in diameter) was reported.
Several large branches were blown down by strong winds.
One tree was blown down on Warner Road and one tree was blown down on Nicholson Road near Ladiesburg.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maryland in 2019Every state in 2019This day in weather historyWarnings in Maryland, May 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 825912, 825918, 825913, 825914, 825915, 825916, 825919, 825917, 825920, 825926.